Alert archive / California / Freeze Warnings in 2025
Freeze Warning 4, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Mar 19, 2025, 9:49 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 20, 2025, 3:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2025, 9:49 PM PDT (04:49 UTC)
- In effect from
- Mar 20, 2025, 3:00 AM PDT
- Expired
- Mar 20, 2025, 10:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 4.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WWUS76 KEKA 200449 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 949 PM PDT Wed Mar 19 2025 CAZ110-201700- /O.NEW.KEKA.FZ.W.0004.250320T1000Z-250320T1700Z/ Northwestern Mendocino Interior- Including Potter Valley, Willits, and Laytonville 949 PM PDT Wed Mar 19 2025 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northwestern Mendocino Interior. * WHEN...From 3 AM to 10 AM PDT Thursday. * IMPACTS...Frost/Freeze damage to crops PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ111-201700- /O.NEW.KEKA.FZ.W.0004.250320T1000Z-250320T1700Z/ Northeastern Mendocino Interior- Including Covelo 949 PM PDT Wed Mar 19 2025 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northeastern Mendocino Interior. * WHEN...From 3 AM to 10 AM PDT Thursday. * IMPACTS...Frost/Freeze damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-201700- /O.NEW.KEKA.FZ.W.0004.250320T1000Z-250320T1700Z/ Northern Lake- Including Gravelly Valley Airport 949 PM PDT Wed Mar 19 2025 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northern Lake. * WHEN...From 3 AM to 10 AM PDT Thursday. * IMPACTS...Frost/Freeze damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ113-115-201700- /O.CON.KEKA.FR.Y.0007.250320T0900Z-250320T1700Z/ Southeastern Mendocino Interior-Southern Lake- Including Talmage, Knobcone Camp, Finley, Lakeport, Hidden Valley Lake, Redwood Valley, Clearlake Park, Calpella, Clearlake, Middletown, and Hopland 949 PM PDT Wed Mar 19 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southeastern Mendocino Interior and Southern Lake. * WHEN...From 2 AM to 10 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
1 follow-up statement
298 WWUS76 KEKA 201650 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 950 AM PDT Thu Mar 20 2025 CAZ110-111-114-201800- /O.EXP.KEKA.FZ.W.0004.000000T0000Z-250320T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Covelo, Potter Valley, Gravelly Valley Airport, Laytonville, and Willits 950 AM PDT Thu Mar 20 2025 ...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING... The threat has ended. $$ CAZ113-115-201800- /O.EXP.KEKA.FR.Y.0007.000000T0000Z-250320T1700Z/ Southeastern Mendocino Interior-Southern Lake- Including Talmage, Finley, Middletown, Hopland, Calpella, Hidden Valley Lake, Knobcone Camp, Lakeport, Redwood Valley, Clearlake, and Clearlake Park 950 AM PDT Thu Mar 20 2025 ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DS
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 19, 3:19 PM PDT, 6 hours 30 minutes earlier.
Area forecast discussion, Mar 19, 3:19 PM PDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
319 PM PDT Wed Mar 19 2025
.SYNOPSIS...Frontal system bringing moderate to heavy rain,
mountain snow and strong southerly winds this afternoon through
this evening. Periods of rain expected Thursday through Saturday,
mostly for Del Norte and Humboldt Counties. Dry weather and
warming trend is expected late in the weekend and early next
week, with above normal temperatures across the interior.
&&
.DISCUSSION...A strong cold front approaching the area this
afternoon. Southerly winds have been increasing along the coast
ahead of the frontal boundary. Conditions are expected to quickly
worsen with the low level jet alongside the frontal boundary
moving into the region. Peak gusts from 45 to 55 mph are anticipated
for the coastal headland and exposed ridges in Del Norte and
Humboldt counties this afternoon. A Wind Advisory remain in effect
through late afternoon. A well- mixed boundary layer near or
along the surface front will allow higher momentum air to mix down
to the surface. Gusts up to 40 mph is expected for lowest
elevations in Northern Humboldt Coast, including the Humboldt Bay.
Doppler radar reflectivity depicts moderate to locally strong
returns moving over the coastal waters. The stronger showers are
producing isolated thunderstorms, with several lighting strikes
detected. This front will be progressive, limiting the duration
of the heaviest precipitation. The bulk of the precipitation will
arrive during the next hour or so, bringing a short period of
heavy to locally heavy rain. Max rain rates from 0.15-0.35 in/hr
is expected, with the heaviest rain rates focused over the SW
windward facing terrain. Precipitation will become showery in the
wake of the front. Isolated thunderstorm are possible near shore.
CAMs are showing rain and snow arriving between 4-5PM to Trinity
County and tapering off quickly in the wake of the front this
evening. As result, adjusted Winter Weather Advisory expiration timing
to 5 AM instead of 2 PM on Thursday with faster departing of
heavy snowfall in the Trinity mountains. Although, the advisory
may also need to be adjusted to end sooner with precip in NE
Trinty winding down quickly by this evening. 4 to 5 inches of
snow are expected above 4000 feet, including highway 3 at Scott
Mtn Pass. South Fork Mtn will get some snow, however probability
for 2" or more falls off to 25%. Confidence remains low there will
be major disruptions to travel over the mountain passes and for
now will not make any other adjustments to the winter weather
advisory above 4000 feet. Snow levels about 4000 feet, lowering
to 2500-3000 feet tonight.
Additional frontal systems in zonal flow are forecast to move
over the top of a broad ridge offshore Thu-Fri. GEFS and ECMWF
ensemble member IVT forecast indicate means just under 250kg/ms
with higher IVT spikes just north of the CA/OR border. Steady
light to moderate rain and periodically windy conditions are
expected for Del Norte County Thu-Sat. 1-2 inches of rainfall
spread out over multiple days is expected.
Zonal flow will begin to amplify over the weekend as a 500mb trough
digs outside 140W and anomalous 500mb heights build over the area.
Some light precip may linger along coastal areas into Sunday as
airmass warming intensifies and a marine layer develops. Above
normal temperatures are probable for the interior with highs in
the 70s to lower 80s into early next week. There still may be low
clouds and fog in the valleys each and every night into early next
week. We are looking at a threat for sneaker waves arriving over
the weekend too. Another long period swell train will follow on
Monday and may also pose a sneaker wave risk. CPC outlook indicates
increasing chances for more wet and unsettled weather mid to late
next week, so get out and enjoy the spring weather but watch out
for sneaker waves if headed to the beaches. ZVS/DB
&&
.AVIATION...A somewhat potent, well-defined cold frontal
continued to onward move toward the California Coast this
afternoon. Preceding the front, revved-up, strong gusty SE-S winds
are being caused by a really tight pressure gradient. Winds have
been the most significant aviation concern at the coastal air
terminals so far today. Strong "above ground" winds (about 925 mb)
have also produced potential LLWS at CEC and ACV particularly.
Except for pockets of morning valley IFR fog (at UKI), VFR clouds
have prevailed into early afternoon. However, Cig/Vis conditions
will progressively lower as the front approaches: mostly MVFR but
maybe some embedded IFR conditions by late afternoon in heavier
downpours. Post frontal convection will be mostly in the form of
showers, but an evening thunderstorm is also possible at the
coast. /TA
&&
.MARINE...A well defined front is currently quickly crossing the
waters, generating southerly gale force gusts up to 40 kts. Winds
will rapidly decrease and shift westerly by 5 PM with gusts dropping
below 20 kts. Winds have been so short lived that short period seas
have barely had time to build even to 6 feet. Despite calmer winds
persisting overnight, however, a mid period, westerly swell will
build in up to 12 feet early Thursday morning, maintaining a steep
sea state into early Friday. The swell will slowly decay through the
weekend and will generally dominate the sea state alongside onl.y
gentle northerly winds. /JHW
&&
.BEACH HAZARDS...Short period seas will decrease late in the week
leaving a persistent mid period swell around 10 feet at 7 second to
dominate the sea state. As the swell begins to decay, the sneaker
wave risk will increase, peaking this weekend. Though the overall
risk is moderate (beach run up will only be up to around 15 feet)
more people will likely be at the beach with unseasonably warm
weather. Take extra precautions this weekend if going to the beach
as waves may suddenly jump up the beach even when the seas appear
mostly calm. Never turn your back on the ocean! /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 6 PM PDT this evening for CAZ101>106.
Winter Weather Advisory until 5 AM PDT Thursday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 5 PM PDT this afternoon for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Special weather statement, Mar 19, 4:06 PM PDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Eureka CA
406 PM PDT Wed Mar 19 2025
CAZ103-104-192315-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
406 PM PDT Wed Mar 19 2025
...A SHOWER WILL IMPACT WEST CENTRAL HUMBOLDT COUNTY UNTIL 415 PM
PDT...
At 406 PM PDT, Doppler radar was tracking a shower 11 miles
northwest of Petrolia, or 21 miles northwest of Honeydew, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Capetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4044 12441 4047 12439 4049 12438 4050 12438
4050 12439 4051 12439 4052 12438 4053 12438
4057 12434 4047 12424 4040 12439 4041 12439
4042 12440 4043 12440
TIME...MOT...LOC 2305Z 224DEG 25KT 4045 12441
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JJWLocal storm report, Mar 19, 6:06 PM PDT, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
606 PM PDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Landslide 1 SSE Hopland 38.97N 123.12W
03/19/2025 Mendocino CA Public
&&The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:00 PM PDT | Frost Advisory | EKA | Mendocino | 13 hr |
Nearby
Freeze Warnings in California, 2025Every freeze warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.